Extreme hyperphosphatemia and acute renal failure after a phosphorus-containing bowel regimen

Am J Nephrol. 1999;19(1):60-3. doi: 10.1159/000013427.

Abstract

Phosphate intoxication, manifested by hypocalcemic tetany and acute renal failure, may complicate bowel-cleansing preparations which contain phosphate. These preparations are commonly used to prepare patients for various gastrointestinal procedures. Often, patients who receive these regimens are at increased risk of phosphate intoxication from diseases which slow gastrointestinal transit or decrease renal excretion (renal insufficiency). We present a patient who developed oliguric acute renal failure from severe phosphate intoxication associated with a phosphate-containing bowel-cleansing regimen.

Publication types

  • Case Reports

MeSH terms

  • Acute Kidney Injury / blood
  • Acute Kidney Injury / chemically induced*
  • Acute Kidney Injury / therapy
  • Administration, Oral
  • Aged
  • Cathartics / administration & dosage
  • Cathartics / poisoning*
  • Humans
  • Male
  • Phosphates / administration & dosage
  • Phosphates / blood*
  • Phosphates / poisoning*
  • Renal Dialysis

Substances

  • Cathartics
  • Phosphates
  • sodium phosphate